ANGIODYNAMICS ANGIODYNAMICS / ANGIOVAC; CATHETER, CANNULA & TUBING, CARDIOPULMONARY BYPASS
Back to Search Results |
| Catalog Number |
H965251860 |
| Medical Device Problem Code |
Adverse Event Without Identified Device or Use Problem (2993)
| Health Effect - Clinical Codes |
Death (1802); Unspecified Infection (1930)
| Date of Event |
12/21/2017
Type of Reportable Event
Death
Additional Manufacturer Narrative
A review of the device history records was performed for the indicated packaging and assembly component lots for any deviations related to the reported defect of the complaint.The review confirms that the lots met all material, assembly and performance specifications.The angiodynamics december complaint report was reviewed for the angiovac product family and the failure mode, "patient injury/death." no adverse trend was identified.Although the used device was not returned to angiodynamics for evaluation, there is no indication that a device malfunction occurred.Patient expiration was likely a result of co-morbidity (infection), however, one of the treating physicians believes the breaking up of the infection/thrombus during the procedure possibly caused the infection to spread quicker.The other physician disagrees with this.Directions for use (dfu) is provided with this device and contains the following statements: "warnings - selection of the patient as a candidate for use with this device and for such procedures as it is intended is the physicians' sole responsibility.The outcome is dependent on many variables including, patient pathology, surgical procedure, and perfusion procedure/technique.The benefits of use of this device must be weighed against the risks including risks of systemic anticoagulation and must be assessed by the prescribing physician.- as with all medical devices, this device and ancillary equipment are to be used by trained physicians only.Specifically, this device is to be used only by medical personnel experienced with initiating and monitoring extracorporeal bypass and by physicians trained and experienced using surgical and/or percutaneous (seldinger) vascular access techniques.Adverse events this device, as do all extracorporeal blood vessel devices, has possible side effects, which include but are not limited to infections, blood loss, thrombus formation, embolic events, vessel, ventricular or valvular damage and complications of percutaneous or surgical insertion techniques.These may occur if the instructions for use are not followed.Possible complications include those normally associated with large bore surgical and/or percutaneous vessel catheterization/cannulation, anticoagulation, extracorporeal circulation and application of intravascular introducer systems which include but are not limited to: - death.- pulmonary embolism." (b)(4).
Event or Problem Description
Patient death following angiovac procedure.Indication for procedure - svc line thrombus extending into the ra (from dialysis catheter).A (b)(6)-year-old female with a history of esrd presented to the hospital with a persistent infection after being on antibiotics.A ct scan showed material in the svc extending into the ra.A tee confirmed the svc was approximately (b)(6) occluded, and a large mobile portion of the material was extending into the ra.Pt.Was also morbidly obese.Any device modification? - none.Pt.Hemodynamics at onset of procedure (stable, unstable, critical) - unstable, pt.Had a systolic in the mid 80's and was given pressors to bring up pressure prior to going on pump.Chronicity of material? - acute / semi-acute.Access sites? - rfv / lfv / rfa.Cannula location in body? - ra / svc junction.Adjunctive devices and how were they used? - none.Duration of case? - 5 min pump time.Brief summary of case: access sites: 26fr gore dryseal sheath ((b)(4)) - rfv, 5fr sheath - rfa (central line access), 17fr re-infusion cannula - lfv.Pt.Was prepped and draped in a sterile manner.The pt.Was placed under conscious sedation and the tte images were obtained at the svc / ra junction prior to draping the pt.The rfv was accessed and dilated up to a 26fr, the gore dryseal sheath was placed.The lfv was accessed with percutaneous needle, wire placed, and sequential dilation to an 17fr re-infusion cannula.The rfa was accessed and upsized to a 5fr sheath for anesthesia to have a central line for meds.Imaging was attempted with tte, but they were unable to accurately visualize the material.The pt.Was further sedated, a tee probe was advanced and the svc / ra was visualized.The material was still present and extends into the ra.The material occupied approximately (b)(6) of the svc.The cannula was advanced over a amplatz super stiff wire to the ivc / ra junction, and funnel was deployed.An act greater than 300 seconds was confirmed, circuit was primed, and optimal flow was achieved (2l).The physician advanced the av cannula into the ra, the material was engaged with the angiovac cannula confirmed with tee and a drop in flow (.5l-1.0l).The cannula was retracted and re-positioned to better engage the material.Multiple passes were made in the ra.The material in the ra was no longer visualized.Material was seen in the filter.The av was re-advanced to the ra/ svc junction and the material was engaged with a drop in flow to.5l that rebounded to 2l.Tee visualized no material in the ra / svc.Additional imaging of the svc / ra showed no residual material.Pt.Stable on pressor, with a systolic blood pressure in the 120's.Additionally obtained information: the patient had positive blood cultures prior to the procedure: growing enterococcus, 2 positives.Urine also was gram positive and negative organisms, vancomycin resistant enterococci.The patient had been treated for a central line associated bloodstream infection related to the dialysis catheter: in (b)(6) patient had a line in place for hemodialysis access, had persistent infection, repeated positive blood cultures throughout all of (b)(6) (was being treated at a different hospital).Was brought to (b)(6) where they were then able to finally do a tee.Material found in svc/ra.Dr.(b)(6) consulted with dr.(b)(6) (ct surgeon) and both felt patient was too high risk for open surgery.Blood chemistry results from prior: lactic acid: (b)(6) 2017 - 31.9, 12/24- 42.4.Cbc: (b)(6) (post procedure) - 29.3, (b)(6) - 37, 12/24 - 42.2.·dr.(b)(6) believed that the angiovac caused "seeding" of infection, because we went in and broke up the clot with angiovac this caused the microorganisms to go into the bloodstream (that were otherwise protected by encapsulation/says also why antibiotics could not reach).He understands antibiotics were already in the system but the only reason he can think of why she escalated so quickly is because they went in and broke up the infected material.He said he would use our device in the future but never again for a patient with bacteremia present.Dr.(b)(6) - does not believe this.He stated that he wishes they would have used angiovac sooner on this patient.To him and dr.(b)(6) angiovac was a "godsend" and thinks it actually gave her a fighting chance.· follow up labs and vitals post procedure: dr.(b)(6) - specimen taken from angiovac procedure - enterococcus faecium vancomycin e-coli.Post procedure blood cultures showed no growths.She did develop a growth from left arm post procedure - pseudomonas aeruginosa.